Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 18, 2002, 1:55 AM EST for 6 counties in Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2002, 1:55 AM EST (06:55 UTC)
- Expired
- Mar 18, 2002, 8:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 418 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 180655 FFWMRX VAC105-167-169-191-195-720-181300- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 153 AM EST MON MAR 18 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLOOD WARNING FOR... CITY OF NORTON IN SOUTHWEST VIRGINIA LEE COUNTY IN SOUTHWEST VIRGINIA RUSSELL COUNTY IN SOUTHWEST VIRGINIA SCOTT COUNTY IN SOUTHWEST VIRGINIA WASHINGTON COUNTY IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 800 AM EST * AT 145 AM EST...LAW ENFORCEMENT REPORTED NUMEROUS ROAD CLOSURES AND STREAMS OUT OF THEIR BANKS ACROSS SOUTHWEST VIRGINIA. DOPPLER RADAR INDICATES THAT RAINFALL...LOCALLY HEAVY AT TIMES...WILL CONTINUE FOR THE NEXT SEVERAL HOURS. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT SEVERAL HOURS ACROSS SOUTHWEST VIRGINIA. WITH THE GROUND ALREADY SATURATED...THIS ADDITIONAL RAINFALL WILL CAUSE FLOODING TO CONTINUE ACROSS THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3664 8353 3662 8164 3692 8183 3716 8259 $$ DMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 9:25 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 17, 9:25 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 925 PM EST SUN MAR 17 2002 RADAR SHOWS MORE SHOWERS AND THUNDERSTORMS APPROACHING AS EXPECTED. FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON TRACK. ALREADY ISSUED FOLLOW UP STATEMENT ON FLASH FLOOD WATCH. WILL ISSUE QUICK ZONE UPDATE TO LOWER TEMPS IN THE NORTH AS THEY ARE CURRENTLY AT FORECAST LOWS. NO OTHER CHANGES PLANNED AT THIS TIME. .MRX... NC...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES NCZ060>061. TN...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008. LDW
In the hours before
Local storm report, Mar 17, 11:26 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1126 PM EST SUN MAR 17 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM WISE VA FLASH FLOODS
03/17/02 WISE FLASH FLOODING THROUGHOUT
COUNTY WITH NUMEROUS ROADS
CLOSED AND SOME
EVACUATIONS. REPORTED BY
EMA.
1125 PM LEBANON VA FLASH FLOODS
03/17/02 RUSSELL WIDESPREAD FLOODING WITH
SEVERAL ROADS CLOSED AND
SMALL STREAMS OUT OF
BANKS.REPORTED BY LAW
ENFORCEMENT.
GMLocal storm report, Mar 17, 11:38 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1138 PM EST SUN MAR 17 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM GATE CITY VA FLASH FLOODS
03/17/02 SCOTT LOTS OF ROAD CLOSURES AND
STREAMS OUT OF BANKS
THROUGHOUT COUNTY. REPORTED
BY LAW ENFORCEMENT.
1135 PM JONESVILLE VA FLASH FLOODS
03/17/02 LEE LOTS OF ROAD CLOSURES AND
STREAMS OUT OF BANKS IN
EASTERN PART OF COUNTY.
REPORTED BY LAW
ENFORCEMENT.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:48 PM EST | Flash Flood Warning | MRX | Wise | 5 hr |
| Mar 17, 9:40 PM EST | Flash Flood Warning | MRX | Lee, Russell, Scott, Washington, Wise | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.